New Mexico, 2014

Winter Storm and High Wind in New Mexico, December 22 to 23, 2014

December 22 to 23, 2014 · NWS ABQ · 8 events in 8 counties and zones

An upper level low pressure system shifted eastward from the Great Basin. The associated strong jet stream and weak moisture plume created widespread gusty winds.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

An upper level low pressure system shifted eastward from the Great Basin. The associated strong jet stream and weak moisture plume created widespread gusty winds. Winds were strongest in typical northwest flow areas like the Sandia and Manzano Mountains eastward to Clines Corners where gusts near 60 mph were reported. Light snowfall amounts were reported in many areas along and east of the central mountain chain, however the heaviest accumulations were over far northeast New Mexico on the back side of the exiting storm system. Generally 5 to 10 inches was reported over northern Colfax and Union counties. Several highways were then closed over the northeast plains due to blowing snow as the storm intensified over the Great Plains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Dec 22, 9:37 AM MST, 23 minutes earlier.

Area forecast discussion, Dec 22, 9:37 AM MST, 23 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
937 AM MST MON DEC 22 2014

.UPDATE...
NICE BAND OF SNOW HAS SET UP ALONG SE CO AND NE NM IN LINE WITH
SOME MID LEVEL FGEN. MODELS INDICATE THIS FRONTOGENETIC BAND WILL
NOT MOVE APPRECIABLY THROUGHOUT THE AFTERNOON...AND HAVE ALREADY
RECEIVED REPORTS OF 2 INCHES NORTHEAST OF FOLSOM. THUS...HAVE
OPTED TO UPGRADE THE RATON RIDGE ZONE INTO A WARNING AND INCLUDE
UNION COUNTY IN A WINTER STORM WARNING AS WELL. BACK DOOR FRONT
HAS MOVED FARTHER SOUTH THAN EXPECTED...AND THUS HAVE LOWERED HIGH
TEMPERATURES A FEW DEGREES AS WELL ACROSS THE PLAINS. STILL AHEAD
OF THE FRONT ARE THE STRONG NORTHWEST WINDS AT KROW. HAVE OPTED TO
INCLUDE THEM IN A WIND ADVISORY FOR TODAY...THOUGH WINDS MAY
ACTUALLY BE STRONGER IN THIS AREA LATE TONIGHT AND EARLY THURSDAY
BEHIND THE FRONT. WSW AND NPW ALREADY OUT. ZFP OUT SHORTLY.

34

&&

.PREV DISCUSSION...518 AM MST MON DEC 22 2014...
.AVIATION...
12Z TAF CYCLE
NW FLOW ALOFT BECOMING VERY STRONG TODAY WITH STRONGEST WINDS
ACROSS THE SOUTHERNMOST PORTION OF THE SANGRE DE CRISTOS TO THE
NORTHERN PORTION OF THE MANZANOS...EAST TO THE CENTRAL HIGHLANDS
AND NE LINCOLN COUNTY. WINDS WILL PEAK BETWEEN MID MORN AND MID
EVE ACROSS THE HIGH TERRAIN AND LATE MORN TIL ROUGHLY EARLY EVE
ACROSS THE LOWER TERRAIN. GUSTS TO 55-65KT ALONG PEAKS/RIDGES OF
AFOREMENTIONED MT RANGES EAST TO CENTRAL HIGHLANDS...COMING DOWN
SOME BY MID TO LATE EVE. AREAS OF -SN/SN AND MORE SPOTTY HEAVIER
SHSN TO SPREAD FROM NW TO SE ACROSS THE NE HALF OR SO OF NM MAINLY
THIS AFTN INTO TUE MORN. MVFR TO IFR CIGS...AND EVEN VSBYS AT
TIMES...WITH MT OBSCURATIONS LIKELY ALONG RIDGES AND WEST FACING
SLOPES OF NRN MOUNTAINS...BECOMING INCREASINGLY WIDESPREAD ACROSS
NE HALF NM BETWEEN 19Z AND 01Z AND EVEN MORE SO OVERNIGHT. EVEN
SOME SPOTTY LIFR CIGS POSS AFTER ABOUT 02Z TONIGHT ACROSS AND EAST
OF THE NORTHERN MTS.

43

&&

.PREV DISCUSSION...349 AM MST MON DEC 22 2014...
.SYNOPSIS...
A POWERFUL COLD FRONT WILL DIVE SOUTH ACROSS NEW MEXICO TODAY AND
DELIVER THE COLDEST TEMPERATURES OF THE SEASON SO FAR THROUGH
CHRISTMAS EVE. SNOW DEVELOPING OVER THE NORTHERN HIGH TERRAIN AND
THE NORTHEAST PLAINS WILL SHIFT SOUTH TONIGHT ACROSS THE REMAINDER
OF THE PLAINS. STRONG WINDS WILL ACCOMPANY THIS STORM SYSTEM WITH
MANY AREAS EXPERIENCING WIND GUSTS TO 50 MPH. THE CENTRAL HIGH
PLAINS WILL SEE GUSTS TO NEAR 65 MPH AT TIMES EARLY THIS AFTERNOON.
VERY COLD TEMPERATURES WILL SETTLE INTO THE REGION BEFORE A SLIGHT
WARMING TREND DEVELOPS CHRISTMAS DAY. ANOTHER COLD STORM SYSTEM
WILL SETTLE SOUTH ACROSS THE AREA FRIDAY THROUGH THE WEEKEND.

&&

.DISCUSSION...
AN EXTREMELY CHALLENGING FORECAST CONTINUES TO PRESENT ITSELF AS THE
STORM SYSTEM DEVELOPING OVER THE ROCKIES TRENDS STRONGER BY THE HOUR.
WATER VAPOR IMAGERY AND UPPER LEVEL SATELLITE DERIVED WINDS SHOW A
POWERFUL JET STREAM NOSING INTO THE CENTRAL AND SOUTHERN ROCKIES WITH
ABUNDANT MOISTURE. WINDS ARE ALREADY INCREASING THIS MORNING...AND
THE 00Z/06Z GFS SOLUTION CONTINUES TO SHOW A 70 KNOT 700-500MB JET
AXIS SHIFTING SOUTH OVER THE AREA TODAY. WILL UPGRADE HIGH WIND WATCH
TO A WARNING AND EXPAND INTO A COUPLE NEARBY ZONES. ALSO WILL HOIST
WIND ADVISORY FOR A GOOD PORTION OF CENTRAL AND WESTERN NM THROUGH
LATE THIS AFTERNOON.

THE FOCUS WILL THEN TRANSITION FROM WINDS TO SNOW AND SOME BLOWING
SNOW THIS EVENING. ACTUALLY WEST SLOPE AREAS WITHIN THE SANGRES ARE
ALREADY ACCUMULATING SNOW AND THIS WILL CONTINUE THROUGH TODAY.
STRONG AND VERY MOIST NORTHWEST FLOW WITH POTENT COLD ADVECTION
WILL SLAM THE WEST SLOPES AND HIGH PEAKS OF THE SANGRES THROUGH
TONIGHT SO WILL UPGRADE ADVISORY TO WARNING FOR HIGH SANGRES AND
EAST SLOPE. THE MAIN FOCUS AREA FOR SNOW WILL BE A CHALLENGE FOR
TONIGHT IN THE EAST WITH CONFLICTING GUIDANCE OFFERED FROM THE
HIGHER RESOLUTION LOCAL WRF...SPC WRF...AND TTU WRF SOLUTIONS. THE
GFS/CANADIAN/AND ECMWF SOLUTION SHOW A STRONGER UPSLOPE/EASTERLY
COMPONENT WITH A DEEPER STORM UPPER STORM SYSTEM AND WIDESPREAD
SNOW. BASED ON THE OVERALL TRENDS OF THE PAST SEVERAL DAYS AND
COORDINATION WITH SURROUNDING OFFICES AND WPC FELT MORE CONFIDENT
ON A WINTER STORM WARNING SCENARIO FOR THE AREA ALONG I-25 NEAR
LAS VEGAS SOUTH TO I-40 AT CLINES CORNERS AS WELL...WITH ADVISORIES
FOR MUCH OF THE REMAINDER OF THE EAST.

WHILE SOME AREAS MAY NOT ACCUMULATE ADVISORY/WARNING LEVEL SNOWFALL
AMOUNTS...THIS WILL BE A HIGH IMPACT EVENT WITH BITTERLY COLD AIR...
WIND...SNOW...AND HOLIDAY TRAVEL IN THE MIX.

SNOW IS EXPECTED TO LINGER ALONG THE EAST SLOPES AND SOUTHEAST NM
UNTIL LATE MORNING TUESDAY BEFORE SURFACE CONVERGENCE AND THE UPPER
LEVEL FORCING MOVE OUT OF THE AREA. WAS NOT CONFIDENT ENOUGH TO
ADD THE CHAVES COUNTY AREA BUT LATER SHIFTS MAY HAVE CHANGES TO
MAKE. BEYOND TUESDAY...A SLOW WARMING TREND WILL COMMENCE THROUGH
CHRISTMAS DAY...BEFORE ANOTHER COLD OUTBREAK PRESSES SOUTHWARD INTO
THE AREA FRIDAY THROUGH THE WEEKEND.

GUYER

&&

.FIRE WEATHER...
VERY STRONG NW TO SE ORIENTED JET STREAM COMING INTO AND ACROSS NM
THROUGH ROUGHLY THE NEXT 20 TO 30 HOUR PERIOD AND TRENDING TOWARD
MORE NORTHERLY AS MID AND UPPER LEVEL WIND FLOW PATTERN BECOMES MORE
AMPLIFIED. UPPER LVL JET TO REACH IN EXCESS OF 130 KTS CAN BE
EXPECTED ACROSS NW INTO CENTRAL NM FOR A GOOD PORTION OF THIS
PERIOD. AS OF EARLY THIS MON MORN IT LOOKS LIKE THE STRONGEST BAND
OF WINDS NEAR AND A FEW THOUSAND FEET EITHER SIDE OF MTN TOP LEVEL
SHOULD STRETCH APPROX FROM THE NW PLATEAU INTO THE MIDDLE RIO GRANDE
VALLEY AS WELL AS THE SANDIAS AND NORTHERN MANZANOS...SHIFTING TO
THE SOUTH SIGNIFICANTLY LATER TONIGHT AND WEAKENING A BIT. THIS WILL
CREATE CRITICAL CATEGORY WIND SPEEDS FOR MUCH OF THE FCST AREA FROM
LATE THIS MORN INTO EARLY EVE...THOUGH POCKETS OF SAME ALREADY IN
EVIDENCE PREDAWN ACROSS THE HIGHER TERRAIN AND LOCALES JUST TO THE
LEE OF CENTRAL MTN CHAIN. PEAK GUSTS COULD REACH AS HIGH AS THE 55
TO 65 MPH RANGE NEAR...A LITTLE WAYS NORTH...SOUTH AND EAST FROM THE
SANDIA MTNS. FORTUNATELY MINIMUM RH LVLS TO REMAIN SIGNIFICANTLY
ABOVE CRITICALLY LOW LEVELS SUCH THAT NO OVERALL CRITICAL FIRE WX
CONDITIONS EXPECTED THROUGH AT LEAST THE NEXT 5 TO 7 DAYS.

MOISTURE LOOKS A LITTLE MORE WIDESPREAD AND A LITTLE MORE
SUBSTANTIAL ACROSS MAINLY THE NE HALF OF THE STATE THAN WHAT LOOKED
TO BE THE CASE A DAY OR TWO AGO. AREAS ALONG AND EAST OF THE CENTRAL
MOUNTAIN CHAIN...AND TO A SOMEWHAT LESSER DEGREE THE NW MTNS...LOOK
TO SEE THE BEST CHANCES FOR SNOW OR A MIX OF RAIN AND SNOW QUICKLY
CHANGING TO ALL SNOW TONIGHT. SEVERAL INCHES MAY FALL IN GOOD PART
OF THIS AREA...EVEN UPWARDS TO NEARLY 10 INCHES MAYBE IN THE SANGRE
DE CRISTOS. SNOW SHOULD TAPER OFF QUICKLY TUE. FOR THE MOST PART
TEMPS TODAY TO REMAIN ABOVE NORMAL BUT WILL AVERAGE AROUND 5 TO 15
DEGREES BELOW NORMAL TUESDAY. NORTHERLY WINDS WILL REMAIN STRONG AND
GUSTY TUE...ESPECIALLY NE AND E CENTRAL NM...AS THE UPPER RIDGE TO
THE WEST BUILDS INTO THE GREAT BASIN...NUDGING THE UPPER JET
EASTWARD AND SURFACE HIGH PRESSURE CONTINUES TO BUILD INTO NEW
MEXICO.

DEW POINTS STILL TRENDING DOWN QUITE A BIT TUE AND ESPECIALLY TUE
NIGHT...RESULTING IN OVERNIGHT LOWS REALLY BOTTOMING OUT AS MUCH AS
ROUGHLY 15 DEGREES BELOW AVERAGE ACROSS THE NORTHERN MTS. WINDS MAY
SUBSIDE WED UNDER A MUCH MORE MODEST AND DRY NW FLOW...BUT MAY
INCREASE SOME CHRISTMAS DAY...THOUGH NOT NEARLY AS MUCH AS THIS NEXT
24 HRS...AS ANOTHER UPPER TROUGH SWINGS OVER THE NORTHERN AND
CENTRAL ROCKIES. THE TROUGH WILL FORCE ANOTHER COLD FRONT INTO NEW
MEXICO BY FRIDAY...AND DROP HIGHS BACK BELOW AVERAGE BY 5 TO 15
DEGREES. AN UNSETTLED WEATHER PATTERN WILL PERSIST THROUGH THE
UPCOMING WEEKEND...BUT LITTLE CONFIDENCE IN ANY OF THE DETAILS.

VENT RATES WILL BE GOOD TO EXCELLENT MOST LOCALES MON AND TUE THEN
SHARPLY DROP OFF TO MAINLY POOR TO LOCALLY FAIR WED. RATES COME UP
SUBSTANTIALLY THU...DROP SOME ESPEC N FRI...THEN FALL FURTHER OR
FRI AND SAT.

43

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 5 PM MST THIS AFTERNOON FOR THE FOLLOWING
ZONES...NMZ501-503-504-506>508-518>520-525-526-529-537-538-540.

WINTER WEATHER ADVISORY FROM 5 PM THIS AFTERNOON TO 8 AM MST
TUESDAY FOR THE FOLLOWING ZONES...NMZ522-524-526-528-531>537-539.

HIGH WIND WARNING UNTIL 5 PM MST THIS AFTERNOON FOR THE FOLLOWING
ZONES...NMZ521>524-533-539.

WINTER STORM WARNING UNTIL 5 AM MST TUESDAY FOR THE FOLLOWING
ZONES...NMZ513>515-527-530.

WINTER WEATHER ADVISORY UNTIL 5 AM MST TUESDAY FOR THE FOLLOWING
ZONES...NMZ510>512.

WINTER STORM WARNING FROM 5 PM THIS AFTERNOON TO 8 AM MST TUESDAY
FOR THE FOLLOWING ZONES...NMZ523-529.

&&

34
Hazardous weather outlook, Dec 22, 5:30 AM MST, 4 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
530 AM MST MON DEC 22 2014

NMZ501>540-231300-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
530 AM MST MON DEC 22 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

STRONG NORTHWEST WINDS OF 30 TO 40 MPH WITH GUSTS UP TO 65 MPH
WILL IMPACT THE AREA FROM THE SANDIA AND MANZANO MOUNTAINS EAST
ACROSS THE CENTRAL HIGHLANDS TODAY. WINDY CONDITIONS WILL ALSO
IMPACT MUCH OF THE REMAINDER OF CENTRAL AND WESTERN NEW MEXICO
WITH GUSTS UP TO 50 MPH. SNOW WILL INCREASE IN COVERAGE FOR THE
NORTHERN HIGH TERRAIN TODAY THEN SPREAD DOWN THE PLAINS TONIGHT.
THE COMBINATION OF SNOW...BLOWING SNOW...AND FRIGID TEMPERATURES
WILL CREATE HAZARDOUS TRAVEL CONDITIONS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SNOW WILL TAPER OFF OVER THE EAST SLOPES AND SOUTHEAST PLAINS
TUESDAY MORNING. NORTH WINDS WILL THEN INCREASE AGAIN OVER THE
NORTHEAST AND EAST CENTRAL PLAINS WITH GUSTS UP TO 50 MPH. MUCH
COLDER AIR AND BLOWING SNOW WILL ALLOW HAZARDOUS TRAVEL CONDITIONS
TO PERSIST THROUGH TUESDAY.

WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

CONTACT THE NATIONAL WEATHER SERVICE AT 1.888.386.7637 TO REPORT
WIND SPEEDS GREATER THAN 50 MPH...WIND DAMAGE...AND HEAVY SNOWFALL
AMOUNTS.

GUYER

In the hours before

Local storm report, Dec 22, 6:23 AM MST, 3 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
623 AM MST MON DEC 22 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1055 PM     NON-TSTM WND DMG ALTO                    33.40N 105.68W
12/21/2014                   LINCOLN            NM   DEPT OF HIGHWAYS

            SEVERAL TREES BLOWN OVER DUE TO HIGH WINDS ALONG SKI
            RUN ROAD.

&&

EVENT NUMBER ABQ1401753

JF

Event by event

6 high wind, 2 winter storm. Local standard time, as filed.

High Wind, Central Highlands

When
December 22, 10:00 AM MST to 3:00 PM MST
Where
Central Highlands forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
ASOS

Clines Corners airport reported a 61 mph gust.

Winter Storm, Raton Ridge/Johnson Mesa

When
December 22, 12:00 PM MST to December 23, 12:00 PM MST
Where
Raton Ridge/Johnson Mesa forecast zone
Reported by
Trained Spotter

Snowfall accumulations between 5 to 10 inches were reported around Folsom and Capulin.

Winter Storm, Union County

When
December 22, 1:00 PM MST to December 23, 12:00 PM MST
Where
Union County forecast zone
Reported by
Trained Spotter

Snowfall accumulations between 3 to 7 inches were reported around Des Moines.

High Wind, Albuquerque Metro Area

When
December 22, 3:00 PM MST to 4:00 PM MST
Where
Albuquerque Metro Area forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet

Mesonet sites near Bernalillo and Placitas reported 62 mph gusts.

High Wind, Jemez Mountains

When
December 22, 4:00 PM MST to 6:00 PM MST
Where
Jemez Mountains forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
AWOS

Los Alamos airport and nearby Mesonet sites report gusts in excess of 58 mph.

High Wind, Lower Chama River Valley

When
December 22, 4:00 PM MST to 5:00 PM MST
Where
Lower Chama River Valley forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet

Mesonet site at Los Alamos National Laboratory reported 60 mph gust.

High Wind, Estancia Valley

When
December 22, 4:00 PM MST to 5:00 PM MST
Where
Estancia Valley forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet

Mesonet site near Stanley reported a 59 mph gust.

High Wind, Sandia/Manzano Mountains

When
December 22, 4:30 PM MST to 5:30 PM MST
Where
Sandia/Manzano Mountains forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Trained Spotter

Trained Spotter near Sedillo reported a 58 mph gust.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2014Every state in 2014This day in weather historyWarnings in New Mexico, December 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 545997, 546068, 546069, 545994, 545992, 545993, 545996, 545995.